Skip to content
High blood sugar
avatar
sandi44 posted:
I just started Lantus two days ago....before i started, my morning reading was about 220, after my first night when i got up my reading was 280, and after another night, my morning reading was 398!! Why is this happening? While i was on metformin, i had better control than this, but always had extremely loose stools from it even tho i was on it for 2 years....and sometimes total diarrhea! Any tips?
Reply
 
avatar
nutrijoy responded:
In non-diabetics, small amounts of insulin are released into the bloodstream 24/7. This type of "background" insulin is called basal insulin and helps control blood sugar between meals and during sleep. Lantus and Levimir are two brands of so-called 24-hour basal insulins that work around the clock to control blood sugar between meals and when you sleep. In actual practice, many patients have reported that the injected basal insulins only last 18 hours or even less but that doesn't make it a deal breaker. Dr. Bernstein often prescribes basal insulin to be taken in divided doses at 12-hour (twice a day) intervals, injected at the same time every day, to resolve this problem.

When a basal insulin is prescribed for diabetics, the usual intent is to have the slow working insulin stabilize a patient's blood sugars between meals and overnight while sleeping. It is rarely used to actively lower blood sugar levels (e.g. to lower or counter food-induced rises). You did not provide any information to reveal what your food intake is, the composition of your meals, your A1c test results over the past 12 months, your BMI, and other info that might provide some insight as to why your fasting BG levels are so uncontrolled. However, your past history of having FBG of 220 "prior to starting Lantus" suggests that you are probably in need of a mealtime or bolus insulin in addition to the Lantus. This is something that you should discuss with your doctor and it is important that you do so.

I would strongly recommend that you start to maintain a written log to record and analyze your current diet (composition, portions size, frequency, snacks, etc.), how close to bedtime you ate any food or caloried beverage, and your exercise/activity levels. The log may help you better understand some of the factors responsible for the problem you are experiencing. Just FYI, blood glucose levels over 120 will lead to cell-damaging glycation and the development of complications over the long term. I recommend that you research this matter yourself using online sources and your favorite search engine (e.g., this article ) and monitor it more closely to try to get your fasting blood sugars down to the ~100 level ("normal" is ~83). However, that's something you must talk to your doctor about to see if this is a viable option for you because s/he is the only one qualified to make that assessment for you.
 
avatar
auriga1 responded:
Ditto what NutriJoy said.

Big thing is missing in your post. How is your diet? Do you exercise? I only ask because your numbers are climbing. When that happens, sometimes it is too many carbs that have been eaten.

Recording everything you eat, along with the amount of carbs in those foods will help you. Also, your BS readings before you eat and two hours after you eat. It will show you how certain foods affect your blood sugars. My doctor and dietician had me do this as my numbers were way out of control. Many think it's a pain, but it helps everyone to see, mainly you, what is going on.

As NutriJoy stated, you might want to talk with your doctor regarding a mealtime insulin. You don't say how your diet is, so I don't want to assume too much. Your rising numbers indicate something is way off base.

I, too, use Lantus. My dosage had to be adjusted over a period of time to find the therapeutic level that actually bought my blood sugar to within normal range. It actually does take some time to find the right dosage due to gender, muscle mass, weight, age, and activity level. It also may be that your pancreas pooped out producing little to no insulin. That's what my doctor thinks happened to me.

Call your doctor next week and see if you can talk. Your numbers should start coming down when you are taking the right dosage of Lantus. If your BS rises dramatically after you eat, let your doctor know. Mine does so that's why I need a meal-time insulin. We still need some carbs (good carbs) in our diet to provide fuel.

Let us know how you are doing.


Helpful Tips

A Diabetes Reversal StoryExpert
Many people understand that they can probably improve their diabetes by eating right and exercising, but figuring out how to make it ... More
Was this Helpful?
74 of 145 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.